Alert archive / Indiana / Beach Hazards Statements in 2023
Beach Hazards Statement 9, NWS Chicago, IL
NWS Chicago, IL issued this beach hazards statement at Jul 20, 2023, 3:11 AM CDT for Lake County, Porter County, Indiana. It took effect at Jul 20, 2023, 10:00 PM CDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2023, 3:11 AM CDT (08:11 UTC)
- In effect from
- Jul 20, 2023, 10:00 PM CDT
- Expired
- Jul 21, 2023, 4:00 PM CDT
- In force
- 18 hr
- Issued by
- NWS Chicago, IL
Counties Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1001 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.5
The text
As transmitted.
911 WHUS43 KLOT 200811 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 311 AM CDT Thu Jul 20 2023 INZ001-002-201700- /O.NEW.KLOT.BH.S.0009.230721T0300Z-230721T2100Z/ Lake IN-Porter- 311 AM CDT Thu Jul 20 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS EVENING THROUGH FRIDAY AFTERNOON... * WHAT...High wave action and dangerous currents expected at Indiana beaches. Waves to 6 ft expected. * WHERE...Lake IN and Porter Counties. * WHEN...From 10 PM this evening through 4 PM Friday. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
6 follow-up statements
064 WHUS43 KLOT 201604 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 1104 AM CDT Thu Jul 20 2023 INZ001-002-210015- /O.CON.KLOT.BH.S.0009.230721T0300Z-230721T2100Z/ Lake IN-Porter- 1104 AM CDT Thu Jul 20 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 PM CDT THIS EVENING THROUGH FRIDAY AFTERNOON... * WHAT...High wave action and dangerous currents expected at Indiana beaches. Waves to 6 ft expected. * WHERE...Lake IN and Porter Counties. * WHEN...From 10 PM this evening through 4 PM Friday. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
958 WHUS43 KLOT 202036 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 336 PM CDT Thu Jul 20 2023 INZ001-002-210445- /O.CON.KLOT.BH.S.0009.230721T0300Z-230721T2100Z/ Lake IN-Porter- 336 PM CDT Thu Jul 20 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 PM CDT THIS EVENING THROUGH FRIDAY AFTERNOON... * WHAT...High wave action and dangerous currents expected at Indiana beaches. Waves to 6 ft expected. * WHERE...Lake IN and Porter Counties. * WHEN...From 10 PM this evening through 4 PM Friday. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
266 WHUS43 KLOT 210141 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 841 PM CDT Thu Jul 20 2023 INZ001-002-210930- /O.CON.KLOT.BH.S.0009.230721T0300Z-230721T2100Z/ Lake IN-Porter- 841 PM CDT Thu Jul 20 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... * WHAT...High wave action and dangerous currents expected at Indiana beaches. Waves to 6 ft expected. * WHERE...Lake IN and Porter Counties. * WHEN...From 10 PM this evening through 4 PM Friday. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
996 WHUS43 KLOT 210836 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 336 AM CDT Fri Jul 21 2023 INZ001-002-211645- /O.CON.KLOT.BH.S.0009.000000T0000Z-230721T2100Z/ Lake IN-Porter- 336 AM CDT Fri Jul 21 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS AFTERNOON... * WHAT...High wave action and dangerous currents expected at Indiana Lake Michigan beaches. Waves 4 to 6 ft expected. * WHERE...Lake IN and Porter Counties. * WHEN...Through this afternoon. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
476 WHUS43 KLOT 211353 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 853 AM CDT Fri Jul 21 2023 INZ001-002-212100- /O.CON.KLOT.BH.S.0009.000000T0000Z-230721T2100Z/ Lake IN-Porter- 853 AM CDT Fri Jul 21 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...High wave action and dangerous currents expected at Indiana Lake Michigan beaches. Waves 3 to 6 ft expected. * WHERE...Lake IN and Porter Counties. * WHEN...Through this afternoon. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
810 WHUS43 KLOT 212057 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 357 PM CDT Fri Jul 21 2023 INZ001-002-212200- /O.EXP.KLOT.BH.S.0009.000000T0000Z-230721T2100Z/ Lake IN-Porter- 357 PM CDT Fri Jul 21 2023 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 PM CDT THIS AFTERNOON... Winds and waves continue to diminish along the Indiana shore of Lake Michigan, with waves generally lower than 4 feet. Therefore the Beach Hazards Statement will be allowed to expire. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jul 20, 2:45 AM CDT, 26 minutes earlier.
Area forecast discussion, Jul 20, 2:45 AM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 245 AM CDT Thu Jul 20 2023 .SHORT TERM... Issued at 245 AM CDT Thu Jul 20 2023 Through Friday... Broad warm advection has developed early this morning amidst westerly mid-tropospheric flow. Guidance seems to be having a difficult time resolving a very narrow layer of increased moisture (roughly around 10 kft/700 mb) which is now intercepting a layer of steepened lapse rates across NW Illinois. With further moistening of this layer, tiny slivers of CAPE would become accessible to high-based convective elements, so we'll continue to carry some shower and storm chances for this activity through the early-AM hours. Based on the gradual expansion of a mid deck of cloud cover (with bases around 10-13 kft) straddling the I-88 corridor, have maintained chance PoPs across the northern half of the forecast area this morning. Have also expanded the mention of patchy fog up to about I-80 this morning as dewpoints in the upper 60s/near 70 meander their way northward. The focus later this morning and afternoon shifts to a potential for a few strong to severe thunderstorms, with the threat increasing the farther east you go from I-55. A cold front is making gradual progress into parts of eastern Iowa and west-central Wisconsin early this morning, generally in the vicinity of the 60 degree isodrosotherm. By mid-morning, this boundary should be near a RFD to MKE line and then in the vicinity of I-55 towards midday. One of the complicating factors with today's set up is a general lack of near-surface convergence, with winds both behind and ahead of the boundary steadily veering. The other issue seems to be tied to the magnitude of low-level moisture, with a fair degree of spread in surface dewpoint fields noted across the guidance suite. The HRRR and RAP continue to fairly aggressively mix these out through the morning and afternoon. Normally, would be inclined to side with these pieces of guidance which handle deep PBL mixing well, but have noted rather significant dry biases in both (and more significantly the HRRR) over the last several days. Somewhat telling is that another typically strong-mixer, the ARW WRF, holds onto low 70s dewpoints east of I-57 ahead of the front. As a result, we're inclined to side more with the higher dewpoint guidance today (seeing lots of low/mid 70s Tds to our south). Dewpoints hanging out around 70 would result in MLCIN eroding pretty much completely by 11 AM/noon, and as far west as about a La Salle to Waukegan line. Stout 45-50 knot 500 mb flow will support sufficient deep layer shear to promote updraft rotation and storm organization, and the presence of steep low and mid lapse rates all suggest a conditional severe threat exists. Given the not-terribly-deep moisture profiles and breezier PBL, there may be some dry air entrainment issues into incipient updrafts, but if any are able to overcome this, very large hail and damaging wind gusts would be possible. Chances for convective initiation, plus sufficient time for any storms to intensify increase with eastward extent into NW Indiana. The main window for a severe threat remains about 11 am to 5 pm. All together, we'll be keeping a close eye on dewpoint trends today. If more aggressive mixing does indeed occur, then the threat for storms will diminish markedly in our area. The storm threat will end area-wide by late this afternoon (earliest farther west, latest farther south and east). Increasing northerly breezes over the lake will result in building wave heights and a period of dangerous swimming conditions/rip currents, mainly for our NW Indiana beaches, through Friday. Otherwise, quiet conditions expected on Friday with diurnally- building cumulus into some lingering mid-level moisture. There's a tiny bit of CAPE showing up under the subsidence inversion, but cloud depths look too diminutive to support any precip. Carlaw && .LONG TERM... Issued at 309 PM CDT Wed Jul 19 2023 Thursday night through Wednesday... Following Thursday's cold front, high pressure will begin working its way over the area in addition to plenty of dry air and a weak synoptic flow regime. This should keep conditions nice and quiet to wrap up the work week. Highs on Friday will reach right around 80 across inland areas and hold in the middle and upper 70s near the lake. Thursday night, northerly winds over the lake are expected to get pretty breezy leading to choppy waters and dangerous swimming conditions on Friday, especially at Indiana beaches. On Saturday, we'll reintroduce some decent moisture into mid levels and the trough axis will swing across the area really steepening up low-mid level lapse rates by the afternoon. Forecast soundings say they're likely going super-adiabatic up through the LFC which is progged at around 800mb. As far as instability's concerned, the rather tall and skinny CAPE profile on forecast soundings wouldn't be conducive of any robust convection but will certainly support garden-variety thunderstorms. However, moisture availability still isn't the most favorable for thunderstorm development. We may get some support from a very subtle 500mb wave, although the signal for that has dampened some over recent model runs. Long story short, chances are looking pretty decent for at least some isolated thunderstorms during the afternoon. And with such weak flow aloft, these would likely be the quintessential "popcorn" convection type storms that are just as quick to drown themselves out as they are to fire up. On Sunday, an uptick in low level moisture will interact with another subtle shortwave feature to provide a seemingly better shot at some afternoon convection. Lapse rates in the afternoon will once again be plenty steep enough to initiate lift into a more favorable CAPE profile than Saturday's. With a similarly weak shear profile, storms on Sunday should once again be of the "popcorn" variety. Monday may also see a few afternoon storms pop up, although moisture and instability aren't nearly as favorable as on Sunday. If storms do develop, I wouldn't imagine coverage would be very high at all. Most of the area is under a slight chance in the forecast for the time being. Temperatures are expected to stair-step up through the weekend and into the middle of next week. Lower 80s this weekend will warm into the middle and upper 80s for Monday and Tuesday with some spots likely nearing 90 on Tuesday and Wednesday. With a large upper high anticipated to set up over the western Plains during the middle of next week, some medium range guidance suggests temperatures may continue to climb through late next week. Doom && .AVIATION... For the 06Z TAFs... Main Concerns: * Scattered SHRA/TS possibly in the vicinity of the Chicago area terminals this morning * Potential for new SHRA/TS to develop along a cold front midday today into the early afternoon * Wind shift to northerly this (Thursday) evening We'll be monitoring for the development of any widely scattered SHRA and TS over northern Illinois in the pre-dawn hours. A few SHRA were able to form over eastern IA but have since struggled. While it's unclear if there will be sufficient moisture available for any TS to be able to develop farther eastward early this morning, maintained VCTS in the TAFs for now and will adjust accordingly depending on how things play out. A cold front will approach and then move across the area today. Winds will become breezy westerly and then northwesterly with gusts up around 25 kt. TS are probable to develop along the cold front as it shifts southeast later this morning through the afternoon, with the big question mark being how far west SHRA are able to pop and become TS. It could be close for the Illinois Chicago metro terminals, though appears more favorable for just south and east. With this in mind, didn't have enough confidence to maintain PROB30s at all but GYY. A lake breeze will likely move into northwest Indiana this afternoon, though is expected to remain east of the terminals. Large scale winds should become more northerly mid to late Thursday evening. Castro && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 19, 3:50 PM CDT, 11 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 350 PM CDT Wed Jul 19 2023 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-202100- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 350 PM CDT Wed Jul 19 2023 /450 PM EDT Wed Jul 19 2023/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm Risk very late tonight. DISCUSSION... A few thunderstorms are possible toward daybreak. Some storms may contain small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Limited Severe Thunderstorm Risk. Thursday night and Friday... High Swim Risk primarily at Indiana beaches Saturday through Monday... Limited Thunderstorm Risk at times, mainly PM hours. DISCUSSION... A few strong to severe storms are possible on Thursday, mainly east of I-55. Building waves may lead to a period of dangerous swimming conditions, primarily at Indiana beaches, Thursday night through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Moving toward the east around 35 mph. LMZ740>745-202100- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 350 PM CDT Wed Jul 19 2023 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm Risk very late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Limited Severe Thunderstorm Risk. Thursday night and Friday... Hazardous conditions for small craft are possible. Saturday through Monday... Limited Thunderstorm Risk at times. Kluber Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Nearby
Beach Hazards Statements in Indiana, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.